Evidence in the medical literature suggests that patients with asthma who use antipsychotics or sedatives are at increased risk for serious complications of asthma. A number of mechanisms are potentially responsible for this observed association. The principle noncausal reasons for the increased risk of complications in this patient population include patient characteristics (such as the indication for antipsychotic use, noncompliance with asthma therapy, risk taking behaviour and family dysfunction) and treatment issues (including differential prescribing and the quality of medical care). The main causal mechanism involves depression of the CNS and impaired respiratory drive due to sedation during acute asthma attacks. Although it appears that most of the excess risk is a consequence of the noncausal mechanisms mentioned, physicians treating patients with asthma who have a history of antipsychotic use need to recognise the challenges inherent in managing such patients. Further research into the increased risk associated with sedative use is also warranted.